Session Time: 1:45pm-3:15pm
Location: Agora 2 West, Level 2
Objective: Present a case of parkinsonism after administration of pregabalin, a rare case
Background: Drug induced parkinsonism is the second common movement disorders after Parkinson’s Disease. The most commons are dystonia, akathisia, myoclonus and tremor. It occurs due to the use of not only neuroleptics but also SSRIs, lithium, calcium channel blokers and valproic acid. Pregabalin is a structural analog of gamma amnobutiric acid (GABA) that binds to the alpha-2-delta subunit of N-type calcium channels, is the antiepileptic drug that is used for epileptic seizures and neuropathic pain. Its use decrease the release of several neurotransmitters. Due to the report of pregabalin induced parkinsonism is rare, we wished to present a case.
Method: Case report
Results: A 53 year-old female patient was admitted to our clinic with the symptoms of hoarseness, dysrthria, dizziness, slowed movements, walking difficulty 1 week after the use of pregabalin 150mg/day treatment due to the pain of Fibromyalgia. Initial neurologic examination revealed bradimimi, bradikinesia and axial, wrist and elbow rigidity bilaterally and decrease in the natural swing of both arms when walking. She had Migraine, Familial Mediterranean Fever and Hipertension and using irbesartane+tiazide 300/12,5mg daily. She did not had a family history of parkinsonism. The brain MRI and CT showed no abnormality detected. The prebalain treatment stopped, at follow up of 10 days the parkinsonian symptoms were disapperaed but bradimimia. Based on the clinical features, investigations and the resolution of the complaints a diagnosis of tardiv parkinsonism was made.
Conclusion: We describe a drug incued parkinsonism due to the usage of pregabalin. Pregabalin is a calcium channel bloker and it is reported that calcium blokers reduce presynaptic levels of dopamine in the brain and may cause parkinsonian symptoms. The mechanism of parkinsonism of pregabalin use has not been studied yet. The aim of this report is to enhance the clinicians awareness of the side effects of pregabalin. Further studies are needed to find the exact mechanism of pregabalin incued parkinsonism.
References: 1.Matsuki Y, Tabata M, Nobukawam Y, Sakai M, Yasuca Y, Mizogam M, Shigemi K. Muscle rigidity associated with pregabalin. Pain physician. 2012;15(3), E349-351, 2.Lloret SP, Amaya M, Merello M. Pregabalin-induced parkinsonism: a case report. Clinical neuropharmacology. 2009;32(6), 353-354, 3.Shin W, Chung SJ. Drug-induced parkinsonism. Journal of clinical neurology. 2012:8(1),15-21.
To cite this abstract in AMA style:BC. Ari, F. Mayda Domac, G. Ozgen Kenangil. A Case of Pregabalin induced Parkinsonism [abstract]. Mov Disord. 2019; 34 (suppl 2). https://www.mdsabstracts.org/abstract/a-case-of-pregabalin-induced-parkinsonism/. Accessed December 4, 2023.
« Back to 2019 International Congress
MDS Abstracts - https://www.mdsabstracts.org/abstract/a-case-of-pregabalin-induced-parkinsonism/